MAUDE Adverse Event Report: CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48003015X
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, after balloon inflation and deflation of a 3mm x 15cm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter, the device was removed.However, angiography revealed that the marker band of the saber.018 pta balloon catheter was still visible.Upon inspection, it was found that the shaft had fractured, leaving a portion inside of the patient¿s vessel.Approximately half of the shaft was retrieved using an unknown snare, while the remaining portion could not be removed and required surgical extraction by opening the vessel.Three images were provided which show the separation occurred at the balloon portion of the device.The patient did not suffer any serious injuries and was sent to recovery following the procedure.This was during an interventional procedure to treat a heavily calcified lesion.The physician was trained to the device, and the device was stored, prepped, and used according to the instructions for use (ifu) with no abnormalities noted during preparation.The device was used below its rated burst pressure (rbp).The device will be returned for evaluation.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: a3, b4, b5, d9, g3, g6, h1, h2, h3, h6, and h11.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 3mm x 15cm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter did not maintain negative pressure during preparation.The device was then used in patient.The balloon was inflated up to rbp, and there was a loss of pressure during inflation due to rupture.Additionally, deflation took longer than usual.After balloon inflation and deflation of a 3mm x 15cm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter, the device was removed.However, angiography revealed that the marker band of the saber.018 pta balloon catheter was still visible.Upon inspection, it was found that the shaft had fractured, leaving a portion inside of the patient¿s vessel.Approximately half of the shaft was retrieved using an unknown snare, while the remaining portion could not be removed and required surgical extraction by opening the vessel.Resistance was met while withdrawing the device prior to observing the separation, specifically from the vessel and through the sheath/introducer guide.Three images were provided which show the separation occurred at the balloon portion of the device.The patient did not suffer any serious injuries and was sent to recovery following the procedure and the patient is recovering post-surgery.This was during an interventional procedure to treat a heavily calcified lesion in the superficial femoral artery (sfa).The target lesion showed no tortuosity and a stenosis of over 90%.The physician was trained to the device, and the device was stored, prepped, and used according to the instructions for use (ifu) with no abnormalities noted during preparation.There was no difficulty removing any sterile packaging components or the protective balloon cover.The device was used below its rated burst pressure (rbp).The device was not put into an acute bend, was able to cross the lesion, and did not kink during the procedure.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b4, g3, g6, h1, h2, h3, h6, and h11.Complaint conclusion: as reported, a 3mm x 15cm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter did not maintain negative pressure during preparation.The device was then used in patient.The balloon was inflated up to rbp, and there was a loss of pressure during inflation due to rupture.Additionally, deflation took longer than usual.After balloon inflation and deflation of a 3mm x 15cm saber.018 percutaneous transluminal angioplasty (pta) balloon catheter, the device was removed.However, angiography revealed that the marker band of the saber.018 pta balloon catheter was still visible.Upon inspection, it was found that the shaft had fractured, leaving a portion inside of the patient¿s vessel.Approximately half of the shaft was retrieved using an unknown snare, while the remaining portion could not be removed and required surgical extraction by opening the vessel.Resistance was met while withdrawing the device prior to observing the separation, specifically from the vessel and through the sheath/introducer guide.Three images were provided which show the separation occurred at the balloon portion of the device.The patient did not suffer any serious injuries and was sent to recovery following the procedure and the patient is recovering post-surgery.This was during an interventional procedure to treat a heavily calcified lesion in the superficial femoral artery (sfa).The target lesion showed no tortuosity and a stenosis of over 90%.The physician was trained to the device, and the device was stored, prepped, and used according to the instructions for use (ifu) with no abnormalities noted during preparation.There was no difficulty removing any sterile packaging components or the protective balloon cover.The device was used below its rated burst pressure (rbp).The device was not put into an acute bend, was able to cross the lesion, and did not kink during the procedure.The device will be returned for evaluation.A video was sent for review.The sales rep confirmed the device was incorrectly named in the subtitles of the provided video.The device in the video is the reported saber.018 pta balloon catheter.The video shows real-time fluoroscopy images of a balloon catheter positioned within a blood vessel in the upper leg during an interventional procedure.The balloon is shown inflated, indicating expansion within the artery at the treatment site.The balloon catheter is visible within the superficial femoral artery, and the marker bands are clearly identifiable, helping to define the location of the balloon.Measurement markers along the image provide scale and orientation.The video also includes additional fluoroscopy images following multiple balloon dilatations.In the later images, a portion of the device is visible within the vessel and is captured and removed using a snare, while another portion remains within the vessel and is subsequently removed through a surgical procedure.The device was then returned for analysis.A non-sterile ¿saber 3mm15cm 150¿ was received coiled inside of a clear plastic bag.The product was unpacked to perform the product evaluation.The device presents a balloon separation condition.Also, the balloon guidewire is separated.The separated pieces were not returned for analysis.No other outstanding details were observed.The balloon separated area was inspected with a vision system observing evidence of elongation.The elongations found on the material are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the balloon was induced to a tensile force that exceeded the material yield strength prior to the separation.Functional analysis related to the balloon withdrawal difficulty from vessel was not performed due to the nature of the complaint and due to the condition as the unit was received.The reported ¿pta/ptca system prepping difficulty¿ cannot be evaluated due to the condition in which the device was received.Based on the information available for review, the returned device exhibited a ¿balloon separated¿ condition with physical characteristics consistent with material tensile overload.Visual inspection of the separation site identified elongation of the material, which is commonly associated with exposure to tensile forces exceeding the material¿s yield strength.Due to the separated condition of the balloon and the incomplete return of all components, functional testing related to the reported ¿balloon withdrawal difficulty from vessel¿ could not be performed and cannot be replicated in a laboratory setting.Balloon withdrawal difficulty is multifactorial and may be influenced by vessel pathology, procedural conditions, device handling, and operator technique, which cannot be fully assessed through returned product analysis alone.The reported ¿balloon burst at/or below rbp¿ could not be independently verified, as the entire balloon was not available for evaluation.Review of the provided fluoroscopy video demonstrated multiple balloon inflations within a severely calcified superficial femoral artery lesion.Severe calcification, particularly in high-grade (>90%) stenotic lesions, is known to increase mechanical stress on balloon catheters during inflation and deflation and may contribute to balloon compromise.In the context of the observed resistance during device withdrawal and the elongation morphology identified at the separation site, the findings suggest that the device was subjected to tensile forces beyond its intended design limits during clinical use.While the precise sequence of events leading to the balloon rupture and subsequent separation cannot be conclusively determined, the available evidence indicates that procedural factors, lesion characteristics, and mechanical stresses encountered during use likely contributed to the reported event.No evidence was identified to suggest an intrinsic material or manufacturing defect with the device.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.Prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.Deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Apply negative pressures to the balloon for about 30 - 85 seconds until the balloon is deflated.Remove the vacuum (do not apply pressure) and carefully withdraw and remove the catheter.Note: gentle counterclockwise rotation of the balloon may ease withdrawal from the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as a unit.¿ based on the available information and product evaluation, there is no evidence to suggest that the reported event was related to a design or manufacturing deficiency.As such, no corrective or preventive action is warranted at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key23645920
Report Number3007635982-2025-00246
Device Sequence Number11987782
Product Code LIT
UDI-Device Identifier20705032069103
UDI-Public(01)20705032069103(17)270831(10)82320146
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number48003015X
Device Lot Number82320146
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2025
Supplement Date Received by Manufacturer12/04/2025
01/09/2026
Initial Report FDA Received Date11/25/2025
Supplement Report FDA Received Date12/29/2025
01/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SNARE.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale